Alert archive / New York / Flash Flood Warnings in 2014

Flash Flood Warning 33, NWS New York, NY

August 31, 20144 counties in New Jersey; 6 counties in New York

NWS New York, NY issued this flash flood warning at Aug 31, 2014, 4:21 PM EDT for 4 counties in New Jersey; 6 counties in New York. It was in force for 114 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2014, 4:21 PM EDT (20:21 UTC)
Expired
Aug 31, 2014, 6:15 PM EDT
In force
114 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY

The radar

The Philadelphia radar (KDIX), 96 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:46 PM EDTFLASH FLOODEast Orange, NJPEOPLE TRAPPED IN CAR DUE TO FLOOD WATERS ON HOFFMAN AVENUE. WATER RESUE TAKING PLACE.
Aug 31, 5:08 PM EDTFLASH FLOODBronx, NYALL LANES BLOCKED DUE TO FLOODING ON I-87 AT 179 STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WGUS51 KOKX 312021
FFWOKX
NJC003-013-017-039-NYC005-047-059-061-081-085-312215-
/O.NEW.KOKX.FF.W.0033.140831T2021Z-140831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
421 PM EDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KINGS (BROOKLYN) COUNTY IN SOUTHEAST NEW YORK...
  QUEENS COUNTY IN SOUTHEAST NEW YORK...
  NORTHWESTERN NASSAU COUNTY IN SOUTHEAST NEW YORK...
  UNION COUNTY IN NORTHEAST NEW JERSEY...
  NEW YORK (MANHATTAN) COUNTY IN SOUTHEAST NEW YORK...
  BRONX COUNTY IN SOUTHEAST NEW YORK...
  SOUTHEASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY...
  ESSEX COUNTY IN NORTHEAST NEW JERSEY...
  RICHMOND (STATEN ISLAND) COUNTY IN SOUTHEAST NEW YORK...
  HUDSON COUNTY IN NORTHEAST NEW JERSEY...

* UNTIL 615 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR HARRISON. MORE SHOWERS AND 
  THUNDERSTORMS WITH VERY HEAVY RAIN WERE DEVELOPING BEHIND THIS     
  THUNDERSTORM. RAIN RATES UP TO 2 INCHES PER HOUR ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.

&&

LAT...LON 4075 7437 4085 7433 4086 7420 4082 7413
      4087 7411 4089 7383 4088 7377 4084 7376
      4087 7373 4085 7366 4090 7363 4064 7369
      4062 7405 4070 7403 4068 7406 4062 7406
      4061 7444 4066 7441 4066 7444

$$

JM
2 follow-up statements
681 
WGUS71 KOKX 312127
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
527 PM EDT SUN AUG 31 2014

NJC003-013-017-039-NYC005-047-059-061-081-085-312215-
/O.CON.KOKX.FF.W.0033.000000T0000Z-140831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUDSON NJ-RICHMOND (STATEN ISLAND) NY-ESSEX NJ-BERGEN NJ-BRONX NY-
NEW YORK (MANHATTAN) NY-UNION NJ-NASSAU NY-QUEENS NY-
KINGS (BROOKLYN) NY-
527 PM EDT SUN AUG 31 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR KINGS
(BROOKLYN)...QUEENS...NORTHWESTERN NASSAU...UNION...NEW YORK
(MANHATTAN)...BRONX...SOUTHEASTERN BERGEN...ESSEX...RICHMOND (STATEN
ISLAND) AND HUDSON COUNTIES...

AT 521 PM EDT...SHOWERS AND THUNDERSTORMS ARE STILL IN THE VICINITY 
AND SOME LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND ONE AND A HALF 
INCHES OF RAINFALL. AN ADDITIONAL HALF INCH OF RAINFALL WILL BE 
POSSIBLE DURING THE WARNING PERIOD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.

LAT...LON 4075 7437 4085 7433 4086 7420 4082 7413
      4087 7411 4089 7383 4088 7377 4084 7376
      4087 7373 4085 7366 4090 7363 4064 7369
      4062 7405 4070 7403 4068 7406 4062 7406
      4061 7444 4066 7441 4066 7444

$$

JC
162 
WGUS71 KOKX 312213
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
613 PM EDT SUN AUG 31 2014

NJC003-013-017-039-NYC005-047-059-061-081-085-312223-
/O.EXP.KOKX.FF.W.0033.000000T0000Z-140831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUDSON NJ-RICHMOND (STATEN ISLAND) NY-ESSEX NJ-BERGEN NJ-BRONX NY-
NEW YORK (MANHATTAN) NY-UNION NJ-NASSAU NY-QUEENS NY-
KINGS (BROOKLYN) NY-
613 PM EDT SUN AUG 31 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM EDT FOR KINGS
(BROOKLYN)...QUEENS...NORTHWESTERN NASSAU...UNION...NEW YORK
(MANHATTAN)...BRONX...SOUTH CENTRAL BERGEN...ESSEX...RICHMOND (STATEN
ISLAND) AND HUDSON COUNTIES...

LAT...LON 4075 7437 4085 7433 4086 7420 4082 7413
      4087 7411 4089 7383 4088 7377 4084 7376
      4087 7373 4085 7366 4090 7363 4064 7369
      4062 7405 4070 7403 4068 7406 4062 7406
      4061 7444 4066 7441 4066 7444

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:36 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 31, 3:36 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
336 PM EDT SUN AUG 31 2014

.SYNOPSIS...
A COUPLE OF SURFACE TROUGHS WILL BE IN THE REGION THROUGH MONDAY
EVENING. A WEAK PRESSURE GRADIENT TUESDAY WILL GIVE WAY TO A COLD FRONT
MOVING THROUGH TUESDAY NIGHT WITH HIGH PRESSURE BUILDING IN FROM THE
SOUTH AND WEST MID TO LATE IN THE WEEK. THE HIGH MOVES OFFSHORE
FRIDAY WITH ANOTHER COLD FRONT MOVING IN LATER ON NEXT SATURDAY AND
ACROSS THE AREA NEXT SATURDAY NIGHT WITH HIGH PRESSURE RETURNING
FROM THE WEST THEREAFTER.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A SURFACE TROUGH REMAINS IN THE VICINITY WHILE MID LEVEL SHORTWAVE
ENERGY PASSES THROUGH. MLCAPES START MOSTLY IN THE 1000-2000 J/KG
RANGE THIS EVENING AND DIMINISH OVERNIGHT. SHOWERS LIKELY TONIGHT
WITH BETTER CHANCES OF POTENTIALLY STRONG THUNDERSTORMS THIS
EVENING. BULK SHEAR WILL BE STRONG ENOUGH TO SUPPORT ORGANIZED
CONVECTION. WBZ/FREEZING LEVEL HEIGHTS WILL BE ON THE HIGH SIDE...SO
THE MOST LIKELY THUNDERSTORM IMPACTS WOULD BE STRONG WIND GUSTS.

HEAVY DOWNPOURS WILL BE POSSIBLE TOO WITH PWATS AROUND 2
INCHES...AND BOTH MOISTURE CONVERGENCE AND OMEGA INCREASING.
ADDITIONALLY...THE FLOW ALOFT WILL BE FAIRLY ALIGNED WITH THE
SURFACE TROUGH WHICH WOULD PROMOTE THE THREAT OF CELL TRAINING. THE
LIKELIHOOD OF FLASH FLOODING STILL DOES NOT LOOK TO BE WIDESPREAD
AND COULD BE CONFINED TO A RELATIVELY NARROW BAND SOMEWHERE IN OR
NEAR THE CWA...SO NO WATCH WILL BE POSTED AT THIS TIME.

OVERNIGHT LOWS WILL BE ABOVE NORMAL WITH CLOUD COVER AND A SW FLOW.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT THE ATLANTIC FACING
BEACHES THIS EVENING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
THE PATTERN REMAINS SIMILAR AS ANOTHER SURFACE TROUGH SETS UP JUST
TO THE WEST ON MONDAY BEFORE PUSHING THROUGH DURING THE NIGHTTIME.
ANOTHER MID LEVEL SHORTWAVE PASSES THROUGH DURING THE DAY. THIS TIME
AROUND...SOME SYNOPTIC LIFT WILL BE SUPPORTED BY THE RIGHT ENTRANCE
REGION OF AN UPPER JET STREAK PASSING OVER US. SCATTERED SHOWERS AT
LEAST DURING THE DAYTIME...THEN DIMINISHING AND SHIFTING EAST DURING
THE NIGHT AS THE ATMOSPHERE STABILIZES AND MOISTURE CONVERGENCE AND
LIFT MOVE EAST.

SOME THUNDERSTORMS WILL BE AROUND AS WELL AS MLCAPES PROBABLY RISE
INTO THE 1000-1500 J/KG RANGE. THIS TIME HOWEVER THE WINDS ALOFT ARE
NOT QUITE AS FAVORABLE FOR ORGANIZED CONVECTION OR TRAINING OF
CELLS. BUT STRONG THUNDERSTORMS WITH GUSTY WINDS WILL STILL BE
POSSIBLE...AND WITH PWATS AROUND 2 INCHES...LOCALIZED HEAVY RAINFALL
WILL STILL BE A THREAT.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE DOMINANT PATTERN IN THE LONG TERM IS THAT OF RIDGING ON AVERAGE.
ON A LARGE SCALE...RIDGE IS APPARENT ON THE MODEL HEIGHT FIELDS
ALOFT FROM CANADIAN MARITIMES TO THE MID-ATLANTIC TUESDAY. A
RELATIVELY STRONGER UPPER LEVEL TROUGH PASSES NORTH OF THE REGION
LATE TUESDAY INTO EARLY WEDNESDAY WITH SOME MORE HEIGHT FALLS AND A
TRANSITION TO ZONAL FLOW. THE LOCAL REGION WILL BE ON THE EDGE OF
THIS TROUGH...WITH MOST FORCING TO THE NORTH OF THE REGION. RIDGING
RESUMES THEREAFTER MID TO LATE WEEK WITH A LARGE RIDGE ACROSS THE
SOUTHERN U.S. PUSHING NORTH. ANOTHER SHORTWAVE WILL APPROACH FROM
THE NORTHWEST FOR NEXT WEEKEND.

A WEAK PRESSURE GRADIENT IS LEFT IN THE REGION BEHIND THE LOW
PRESSURE TROUGH WITHOUT A STRONG PRESENCE OF HIGH PRESSURE TUESDAY.
THE JET PUSHES BACK SOUTH TUESDAY NIGHT INTO EARLY WEDNESDAY...SO
THIS WILL HELP PUSH ANOTHER COLD FRONT THROUGH THE REGION. THIS WILL
TRANSITION WINDS TO MORE OF A NORTHERLY FLOW FOR WEDNESDAY. THE FLOW
WEAKENS THURSDAY ALLOWING FOR SEA BREEZES TO DEVELOP AS HIGH
PRESSURE BUILDS IN FROM THE SOUTH AND WEST. THE HIGH MOVES OFFSHORE
FRIDAY WITH ANOTHER COLD FRONT APPROACHING SATURDAY AND MOVING
ACROSS SATURDAY NIGHT. THEN HIGH PRESSURE RETURNS...BUILDING IN FROM
THE WEST TO CLOSE OUT NEXT WEEKEND.

OUTSIDE OF WEDNESDAY...A GENERAL SOUTH TO SOUTHWEST FLOW DOMINATES
NEXT WEEK. THE JET STREAM OVERALL KEEPS TO THE NORTH OF THE REGION.
A VERY WARM AND HUMID AIRMASS WILL REMAIN ACROSS THE REGION.
TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE PERIOD...WITH GREATEST
WIDESPREAD POSITIVE TEMPERATURE ANOMALIES TUESDAY THROUGH WEDNESDAY.
MAX TEMPS WILL BE WELL INTO THE 80S AND LOWER 90S IN THE VICINITY OF
NYC AND URBAN NORTHEAST NJ ON TUESDAY...AROUND 10 DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR. LOWS TUESDAY NIGHT AND HIGHS WEDNESDAY
ARE STILL EXPECTED TO BE GENERALLY 5-10 DEGREES ABOVE NORMAL.
TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL ON AVERAGE
THEREAFTER FOR THE REST OF THE FORECAST PERIOD.

IN TERMS OF WEATHER...A CHANCE OF SHOWERS AND THUNDERSTORMS FROM
NORTHWEST TO SOUTHEAST TUESDAY INTO TUESDAY NIGHT WITH A LITTLE MORE
SHEAR TO WORK...AROUND 25 TO 35 KT 0-6 KM BULK SHEAR...AND
INSTABILITY AS DIAGNOSED BY MUCAPE VALUES RANGING BETWEEN AROUND 500
TO 2000 J/KG. DRY WEATHER RETURNS THEREAFTER WITH THE NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A TROUGH OF LOW PRESSURE APPROACHES LATE THIS AFTERNOON AND MOVES
THROUGH TONIGHT. ANOTHER TROUGH APPROACHES MONDAY FROM THE WEST.

VERY MOIST AND UNSTABLE AIRMASS WILL SET THE STAGE FOR SCATTERED
THUNDERSTORMS TO IMPACT NYC TERMINALS THROUGH 22Z.

THEN A LARGER AREA OF THUNDERSTORMS WILL APPROACH AND LIKELY IMPACT
NYC METRO AROUND THE 22-01Z TIME FRAME. MUCH OF THIS ACTIVITY THEN
MOVES EAST...WITH MOST TERMINALS IMPACTED.

TOWERING CU...MAINLY VFR EXPECTED THIS AFTERNOON...WITH LOCAL MVFR
OR EVEN IFR IN HEAVIER CONVECTION LATE THIS AFTERNOON AND EVENING.

FOR THE OVERNIGHT...MVFR OR IFR CEILINGS AND VSBYS ARE POSSIBLE.
SHOWERS BECOME MORE SCATTERED TO ISOLATED.

ANY MORNING STRATUS AND FOG WILL SLOWLY BURN OFF MONDAY.

STRONG GUSTY WINDS ARE POSSIBLE IN ANY THUNDERSTORM. OTHERWISE
SOUTH TO SOUTHWEST WINDS 10 TO 15 KTS THIS AFTERNOON WILL LIGHTEN
TO 5 TO 10 KTS AFTER SUNSET. WINDS REMAIN LIGHT THROUGH THE
OVERNIGHT AND MONDAY MORNING HOURS.

.OUTLOOK FOR 18Z MON THROUGH FRI...
.MON AFTERNOON-MON NIGHT...ADDITIONAL SCT SHRA/TSRA POSSIBLE MON AFT/EVE.
MVFR STRATUS/FOG POSSIBLE LATE MON NIGHT.
.TUE...MAINLY VFR EXCEPT FOR SCT AFT/EVE SHRA/TSRA.
.WED-FRI...VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...
SW FLOW OF AROUND 15KT ON THE OCEAN WATERS TONIGHT IS EXPECTED TO
BUILD SEAS ON THE OCEAN TO 5FT. THERE IS A CHANCE THAT SEAS FALL
JUST SHORT OF 5FT...HOWEVER THERE IS NOT ENOUGH CONFIDENCE THAT SEAS
DON'T TOUCH 5FT TO REMOVE THE CURRENT SCA WHICH IS POSTED FOR
TONIGHT. FOR THE OTHER WATERS...WINDS ARE EXPECTED TO REMAIN BELOW
SCA LEVELS. LOCALLY STRONG GUSTS WOULD HOWEVER BE POSSIBLE IN ANY
THUNDERSTORMS THAT HOLD TOGETHER THIS EVENING.

THE PRESSURE GRADIENT REMAINS WEAK MONDAY THROUGH FRIDAY
WITH RIDGING THE MORE DOMINANT PATTERN. CONDITIONS ARE EXPECTED TO
REMAIN BELOW SCA ON THE WATERS THROUGH THIS TIME PERIOD.

&&

.HYDROLOGY...
ON AVERAGE...ABOUT AN INCH TO AN INCH AND A HALF OF RAINFALL IS
EXPECTED THROUGH MONDAY ACROSS THE BASINS. DUE TO THE CONVECTIVE
NATURE OF THE RAINFALL DISTRIBUTION...THERE WILL BE AREAS THAT
RECEIVE MUCH LESS...AND SOME AREAS THAT COULD SEE AT LEAST 2 INCHES
OF RAINFALL DURING THIS PERIOD. WIDESPREAD FLASH FLOODING IS NOT
EXPECTED...BUT IT APPEARS THAT THE BEST CHANCES OF ANY FLOODING
WOULD OCCUR BEFORE MIDNIGHT. ADDITIONALLY...LOCALIZED HEAVY
RAINFALL/FLOODING COULD OCCUR AT ANY POINT THROUGH MONDAY.

NO SIGNIFICANT WIDESPREAD RAINFALL EXPECTED TUESDAY THROUGH THE REST
OF THE WORK WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JC/JM
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...JM
AVIATION...PW
MARINE...JC/JM
HYDROLOGY...JC/JM
Hazardous weather outlook, Aug 31, 3:47 PM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
347 PM EDT SUN AUG 31 2014

NYZ075-080-081-178-179-011000-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
347 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT ATLANTIC FACING
BEACHES INTO THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
TONIGHT. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE...WITH THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-011000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
347 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
TONIGHT. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE...WITH THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-011000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
347 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 31, 3:35 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
335 PM EDT SUN AUG 31 2014

NJZ006-104>108-312030-
EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-HUDSON-WESTERN
ESSEX-WESTERN UNION-
335 PM EDT SUN AUG 31 2014

...STRONG THUNDERSTORMS WILL IMPACT ESSEX...HUDSON...SOUTHERN BERGEN
AND UNION COUNTIES...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRIS PLAINS TO 11
MILES SOUTHWEST OF RARITAN...OR ALONG A LINE EXTENDING FROM
PARSIPPANY-TROY HILLS TOW TO 12 MILES NORTHWEST OF PRINCETON...AND
MOVING EAST AT 25 MPH.

PEOPLE IN ESSEX...HUDSON...SOUTHERN BERGEN AND UNION COUNTIES...
INCLUDING FAIRFIELD...CALDWELL...SUMMIT...MILLBURN...PLAINFIELD...
ORANGE...BLOOMFIELD...UNION...CLARK AND RUTHERFORD...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

INTENSE CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LAT...LON 4075 7437 4080 7437 4082 7433 4090 7434
      4091 7433 4087 7423 4082 7413 4084 7412
      4081 7399 4061 7423 4060 7423 4059 7429
      4061 7431 4059 7446 4066 7441 4065 7445
      4067 7447

JM
Special weather statement, Aug 31, 3:53 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
353 PM EDT SUN AUG 31 2014

NJZ002-NYZ067>070-312045-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC-
353 PM EDT SUN AUG 31 2014

...STRONG THUNDERSTORMS WILL IMPACT PASSAIC...PUTNAM...ROCKLAND...
SOUTHEASTERN ORANGE AND WESTCHESTER COUNTIES...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST POINT TO
RINGWOOD...AND MOVING EAST AT 30 MPH.

PEOPLE IN PASSAIC...PUTNAM...ROCKLAND...SOUTHEASTERN ORANGE AND
WESTCHESTER COUNTIES...INCLUDING RINGWOOD...WEST POINT...HARRIMAN...
SLOATSBURG...POMONA...PEEKSKILL...NEW CITY...HAVERSTRAW...MAHOPAC AND
CARMEL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

INTENSE CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4137 7418 4146 7353 4144 7354 4114 7383
      4111 7417 4114 7421 4111 7423 4109 7438

JM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:35 PM EDTSpecial Weather StatementOKXEssex, Union55 min
Aug 31, 3:48 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union117 min
Aug 31, 4:17 PM EDTSevere Thunderstorm WarningOKXBergen, Essex, Hudson, Union43 min
Aug 31, 3:36 AM EDTSmall Craft AdvisoryOKX24 hr
Aug 31, 3:53 PM EDTSpecial Weather StatementOKXPutnam, Rockland52 min
Aug 31, 4:11 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester49 min
Aug 31, 4:27 PM EDTSpecial Marine WarningOKX48 min
Aug 31, 4:36 PM EDTSpecial Weather StatementOKXOrange39 min
Aug 31, 4:42 PM EDTAreal Flood AdvisoryOKXWestchester2 hr
Aug 31, 4:54 PM EDTSevere Thunderstorm WarningOKXWestchester51 min
Aug 31, 5:02 PM EDTSevere Thunderstorm WarningOKXNassau, Queens, Suffolk43 min
Aug 31, 5:05 PM EDTAreal Flood AdvisoryOKXNassau, Suffolk85 min
Aug 31, 5:51 PM EDTSpecial Weather StatementOKXSuffolk54 min

Nearby

Flash Flood Warnings in New York, 2014Flash Flood Warnings in New Jersey, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.